Hail, Lyon
- When
- July 22, 1:45 PM CST to 1:55 PM CST
- Where
- Lyon County, 5.73 mi SE of Dudley
- Measured
- 1.5 in hail
- Reported by
- Trained Spotter
- Coordinates
- 44.370, -95.600
Hail lasted for around 10 minutes, with a few stones up to half-dollar size.
Limited instability and shear led to rapidly developing and dissipating storms. The strongest storms briefly produced large hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FSD wrote it up.
Limited instability and shear led to rapidly developing and dissipating storms. The strongest storms briefly produced large hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jul 22, 1:40 PM CST, 5 minutes earlier.
AREA FORECAST DISCUSSION National Weather Service Sioux Falls SD 240 PM CDT Sat Jul 22 2023 .SHORT TERM...(This Evening through Sunday) Issued at 240 PM CDT Sat Jul 22 2023 A relatively weak wave will continue to drop south through MN into IA late this afternoon and evening. With some weak low to mid level warm advection and a weaker cap late this afternoon isolated thunderstorms will be possible. With CAPE values generally 1000 J/kg or lower and fairly weak shear severe weather is not expected to be very widespread. However, with a very dry sub cloud layer leading to DCAPE values around 1200 J/kg there could be some gusty winds with the stronger storms, possibly as high as 65 mph. Hail could reach dime size. The better chances for this will be mostly near and east of I-29. This activity should be mostly diurnally driven so not much activity expected after sunset. There is some potential for an isolated thunderstorm near the Missouri River in central SD as well as a few locations have heated out. Lows will be mild in the upper 50s to lower 60s. Northwest flow aloft with building heights should lead to a dry and increasingly warm Sunday. Model soundings show a very strong cap in place in most locations, weakest in central SD, so not expecting storms to develop. Highs from the mid 80s in southwest MN to the mid 90s in central SD. .LONG TERM...(Sunday Night through Saturday) Issued at 240 PM CDT Sat Jul 22 2023 Sunday night into Monday morning a wave will drop south into the area and increase the mid level warm air advection. This should allow for isolated to scattered thunderstorms to develop, with the better chances near and east of I-29. While isolated severe storms will be possible the overall threat should be on the lower end. Monday afternoon and night looks dry for now but if the wave is a little slower or if any boundaries are left behind additional activity will be possible. Temperatures start to climb on Monday with highs from the mid and upper 80s east of I-29 to the mid 90s in central SD. Tuesday into Saturday will see upper level ridging try to build into the area but some weak energy may occasionally beat the ridge down a bit. One potentially better piece of energy looks to be from about Wednesday night into Thursday night, but still far enough out not to worry too much about details. Otherwise very warm with lows from the mid 60s to lower 70s and highs in the 90s. && .AVIATION...(For the 18Z TAFS through 18Z Sunday Afternoon) Issued at 1225 PM CDT Sat Jul 22 2023 Isolated showers and thunderstorms will be possible this afternoon into the evening, but most activity should diminish pretty quickly after sunset. The better chances will be near and east of I-29. The stronger storms later in the afternoon may produce strong wind gusts to 65 mph. Outside of any showers and thunderstorms VFR conditions are expected. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. IA...None. NE...None. && SHORT TERM...08 LONG TERM...08 AVIATION...08
Hazardous Weather Outlook National Weather Service Sioux Falls SD 410 AM CDT Sat Jul 22 2023 SDZ038>040-050-052>070-230915- Beadle-Kingsbury-Brookings-Gregory-Jerauld-Sanborn-Miner-Lake-Moody- Brule-Aurora-Davison-Hanson-McCook-Minnehaha-Charles Mix-Douglas- Hutchinson-Turner-Lincoln-Bon Homme-Yankton-Clay- 410 AM CDT Sat Jul 22 2023 This Hazardous Weather Outlook is for central South Dakota, east central South Dakota, south central South Dakota and southeast South Dakota. .DAY ONE...Today and tonight. Isolated to scattered thunderstorms are possible this afternoon and evening. While the risk of severe weather is low, isolated stronger storms could produce strong wind gusts and small hail. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Increasing heat will build east across the region Sunday through much of next week. Tuesday through Thursday, widespread highs in the 90s are likely, with heat indices possibly topping 100 degrees. Prepare now to ensure you are ready for the combination of dangerous heat and humidity. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097- 098-NEZ013-014-SDZ071-230915- Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee- Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson- Pipestone-Rock-Dixon-Dakota-Union- 410 AM CDT Sat Jul 22 2023 This Hazardous Weather Outlook is for northwest Iowa, west central Iowa, southwest Minnesota, northeast Nebraska and southeast South Dakota. .DAY ONE...Today and tonight. Isolated to scattered thunderstorms are possible this afternoon and evening. While the risk of severe weather is low, isolated stronger storms could produce strong wind gusts of 60 mph and hail up to one inch. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Increasing heat will build east across the region Sunday through much of next week. Tuesday through Thursday, widespread highs in the 90s are likely, with heat indices possibly topping 100 degrees. Prepare now to ensure you are ready for the combination of dangerous heat and humidity. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The Sioux Falls radar (KFSD), 125 km away, was scanning. The volume nearest the first event began at 19:47 UTC.
7 hail. Local standard time, as filed.
Hail lasted for around 10 minutes, with a few stones up to half-dollar size.
Hail varied from dime to quarter size.
Crop damage is an estimate from insured losses. Information provided by the United States Department of Agriculture.
While most hail was pea size, several penny to nickel size stones were mixed in. Crop damage is an estimate from insured losses. Information provided by the United States Department of Agriculture.
Hail was mostly pea size, with several as large as a quarter. Winds accompanying the hail were estimated to be around 45 mph.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2023Every state in 2023This day in weather historyWarnings in Minnesota, July 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1123976, 1123975, 1123979, 1123977, 1123980, 1123981, 1123978.